Symptoms of a reaction to penicillin

Penicillin is a well-known antibiotic that has been utilized in treating systemic infections. This antibiotic has its share of side effects but it can also initiate an allergic reaction in some individuals who are sensitive to it.

Many individuals have experienced allergic reactions once penicillin is used. It is important to note that the symptoms of a penicillin reaction are considered more severe when the medication is given via injection rather than orally. Always remember that a severe allergic reaction is called as anaphylaxis in which the symptoms affect the whole body and potentially dangerous. If anaphylaxis is not treated right away, the individual can eventually progress to a state of coma and even death.

Appearance of rashes

One of the usual symptoms of an allergic response is the appearance of rashes. The rashes or inflammation in the skin simply indicates a mild reaction to penicillin or it can act as a precursor to a severe reaction such as anaphylaxis. Take note that a rash can manifest all over the body or only localized to a single region such as the site of injection where the penicillin was administered.

Hives or urticaria which is red, elevated and sometimes painful rash generally affects the whole body. This symptom must be reported to the doctor due to the risk of anaphylaxis.

Penicillin reaction
An anaphylactic response to penicillin can lead to the swelling of the tongue, mouth, face and throat. In reality, it can occur throughout the body. The swelling can trigger difficulties with breathing and swallowing.

Swelling

One of the serious symptoms of penicillin reaction includes angioedema or swelling. An anaphylactic response to penicillin can lead to the swelling of the tongue, mouth, face and throat. In reality, it can occur throughout the body. The swelling can trigger difficulties with breathing and swallowing. It is important for the individual to seek medical care once this symptom starts to manifest. Those who are prone to severe reactions usually bring an EpiPen. If the initial signs of a severe reaction occur, you have to administer a shot of epinephrine to counteract the symptom. By taking up a course on first aid training, you will learn the appropriate measures during an allergic reaction.

Serum sickness

A severe allergic reaction to penicillin can trigger a condition known as serum sickness. The symptoms that are experienced can appear strikingly similar to an autoimmune reaction. When it comes to an autoimmune response, the body will simply attack itself. An example of an autoimmune disorder includes rheumatoid arthritis. The symptoms include swelling and pain in the joints, fever, inflamed lymph nodes, pain, weakness and even swelling all over the body.

Wheezing

When an individual experiences an allergic reaction to penicillin, bronchospasm and laryngospasm can occur. This is the constriction and spasm of the larynx and airway which eventually leads to respiratory distress. Always take note that wheezing is an indication of laryngospasm and bronchospasm. The individual must seek medical care once this symptom manifests.

Leave a Comment

Your email address will not be published.

Scroll to Top